Alert archive / Puerto Rico / Flash Flood Warnings in 2005
Flash Flood Warning 96, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 16, 2005, 1:22 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2005, 1:22 PM CDT (18:22 UTC)
- Expired
- Aug 17, 2005, 8:15 AM CDT
- In force
- 19 hr
- Issued by
- NWS JSJ
- Area
- Counties, with a storm outline in the text
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 161824
FFWSJU
PRC001-162115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
222 PM AST TUE AUG 16 2005
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITY
IN PUERTO RICO
ADJUNTAS
* UNTIL 515 PM AST
*FOR PEOPLE ALONG THE FOLLOWING RIVER...RIO GRANDE DE ARECIBO...
* AT 213 PM AST...A RIVER LEVEL SENSOR INDICATED THAT THE WATER
LEVELS OVER RIO GRANDE DE ARECIBO WERE ABOVE FLOOD STAGE AND STILL
INCREASING FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS
ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
LAT...LON 1814 6671 1815 6666 1817 6667 1819 6671
$$
OB/WS2 follow-up statements
000
WGCA72 TJSJ 161904
FFSSJU
URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
258 PM AST TUE AUG 16 2005
PRC001-162115-
ADJUNTAS-
300 PM AST TUE AUG 16 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM AST FOR THE FOLLOWING
MUNICIPALITY...
IN PUERTO RICO
ADJUNTAS
AT 255 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
EARLIER A FLASH FLOOD WARNING WAS ISSUED FOR RIO GRANDE DE
ARECIBO...NOW RIO PELLEJAS OVER THE WARNED AREA HAS REACHED ITS
FLOOD STAGE.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA FOR THE NEXT COUPLE OF HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 1814 6671 1815 6666 1817 6667 1819 6671
$$
OB000
WGCA72 TJSJ 162124
FFSSJU
URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
522 PM AST TUE AUG 16 2005
PRC001-162132-
ADJUNTAS-
522 PM AST TUE AUG 16 2005
...THE FLASH FLOOD WARNING EXPIRES AT 515 PM AST...
FOR THE FOLLOWING MUNICIPALITY...
IN PUERTO RICO
ADJUNTAS
HAS BEEN ALLOWED TO EXPIRE. THE RIO GRANDE DE ARECIBO IN ADJUNTAS
HAS CRESTED AND IS NOW FALLING RAPIDLY TO NEAR NORMAL LEVELS. ALSO
RAIN IN THE ARE HAS DISSIPATED...THEREFORE THERE IS NO LONGER A RISK
OF FLASH FLOODING IN THE AREA.
LAT...LON 1814 6671 1815 6666 1817 6667 1819 6671
$$
SNELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:15 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 16, 10:15 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN JUAN PR 1115 AM AST TUE AUG 16 2005 .UPDATE...MODEL DATA THIS MORNING WAS EVEN MORE BULLISH ON MOISTURE THAN YESTERDAY. THE 850 MB RELATIVE HUMIDITY FORECAST INCREASED MOISTURE ABOVE 80 PERCENT OVER MOST OF THE FORECAST AREA AT 18Z. THE ECMWF...NAM...AND GFS MODELS ALL SHOWED AN INCREASE IN 850 MB MOISTURE...SOME WHICH PEAKED AT 18Z AND OTHERS CONTINUED TO ADD MOISTURE UNTIL 06Z. IN ADDITION TREMENDOUS CONFLUENCE IS INDICATED IN THE GFS WITH SOUTHEAST WINDS AT 18Z AT 850 MB SHOWN OVER OUR CARIBBEAN WATERS AND NORTHEAST WINDS SHOWN OVER THE NORTHERN PORTION OF OUR ATLANTIC WATERS AND LITTLE SPEED INCREASE IN THE MIDDLE. THE 12Z SOUNDING CAME IN WETTER THAN YESTERDAY AT 2.07 INCHES OF PRECIPITABLE WATER AND UNSTABLE...WITH A LIFTING INDEX OF MINUS 7.2. THE MAIN DIFFERENCE IS THAT THIS WAS CALCULATED FROM A MUCH MORE REASONABLE 90 DEGREES MAXIMUM TEMPERATURE WHICH WILL BE ATTAINED OVER MANY OF THE LOWER ELEVATIONS OF PUERTO RICO...AND LIKELY IN THE U.S. VIRGIN ISLANDS AS WELL. IN ADDITION TO INCREASED RELATIVE HUMIDITY IN LOWER LEVELS THAT EXTEND HIGHER THAN OTHER DAYS...THE GFS AND ETA MODELS ARE ALSO SHOWING SOME TELL-TALE VERTICAL MOTION IN THE TIME HEIGHT SECTIONS OVER SAN JUAN. UNLIKE SUNDAY WHEN CELLS WERE MOVING AT 17 TO 24 KNOTS...CURRENT MOVEMENTS MEASURED HAVE BEEN 10 TO 12 KNOTS AND PERHAPS SLOWER OVER LAND. THIS MEANS THAT CELLS THAT FORM WILL BE OVER PARTICULAR AREAS LONGER AND WILL BE ABLE TO RELEASE MORE RAIN IN ANY ONE AREA. FOR THESE REASONS IT WAS DECIDED THAT THERE WOULD BE A HIGH PROBABILITY OF FLOODING OF A RAPID NATURE OVER THE ISLAND OF PUERTO RICO AND ALSO VIEQUES AND A FLASH FLOOD WATCH WAS ISSUED FOR THOSE AREAS. SINCE THEN SHOWERS ON THE RADAR HAVE CONTINUED TO FORM OVER THE WATERS SURROUNDING THE AREA EVEN LATE INTO THE MORNING...AND STREAMERS HAVE DEVELOPED OFF OF SAINT THOMAS...SAINT CROIX AND VIEQUES. ALSO RAINFALL SINCE 9 30 AM OVER THE WEST END OF VIEQUES WAS INDICATED BY DOPPLER RADAR TO BE CLOSE TO ONE AND THREE QUARTER INCHES BY 11 AM. ALTHOUGH FLASH FLOODING IS POSSIBLE ALMOST ANYWHERE IN PUERTO RICO...THE MOST SUSCEPTIBLE AREAS WILL BE IN THE WESTERN INTERIOR MOUNTAINS...AND FROM ABOUT GURABO WEST. SHOWERS WERE JUST BEGINNING TO FORM OVER THESE AREAS AS THIS PRODUCT WAS BEING RELEASED. IN THE MEDIUM TERM...IT APPEARS THAT MODELS ARE HOLDING MORE MOISTURE IN THE FORECAST AND BRINGING TROPICAL DEPRESSION 10 A LITTLE CLOSER TO THE AREA. WHILE THIS DOES NOT MEAN THAT PUERTO RICO OR THE U.S. VIRGIN ISLANDS IS IN DANGER OF A TROPICAL STORM IT MAY MEAN THAT RAIN AMOUNTS AND COVERAGE WILL BE HIGHER ON WEDNESDAY AND THURSDAY THAN ORIGINALLY PROJECTED. TROPICAL DEPRESSION 10 IS EXPECTED TO SLOWLY REGENERATE BUT THE EXACT TIMING IS NOT YET CLEAR AND INTERACTIONS WITH THE UPPER ATMOSPHERE ARE COMPLICATING THE FORECAST. .PREV DISCUSSION...TUTT LOW THAT AFFECTED THE LOCAL ISLANDS YESTERDAY WAS CENTERED SOUTH OF HAITI EARLY THIS MORNING AND WILL CONTINUE MOVING WEST SOUTHWEST AND AWAY FROM THE LOCAL AREA THROUGH TONIGHT. HOWEVER...TUTT AXIS WILL REMAIN LOCATED NEAR THE LOCAL ISLANDS FOR THE NEXT FEW DAYS AND MODELS INDICATE THAT IT WILL GENERALLY REMAIN IN A FAVORABLE LOCATION TO AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS. FOR TODAY AND TONIGHT...A LOW (SURFACE) TO MID LEVEL TROUGH (REFLECTION OF THE TUTT) LOCATED OVER THE LEEWARD ISLANDS EARLY THIS MORNING...WILL MOVE WEST ACROSS THE LOCAL ISLANDS THIS AFTERNOON THROUGH TONIGHT. THIS FEATURE WILL COMBINE WITH AVAILABLE MOISTURE...LOCAL EFFECTS AND AFOREMENTIONED FAVORABLE UPPER LEVEL CONDITIONS TODAY AND TONIGHT...TO PRODUCE SOME CLOUDINESS...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE INTERIOR AND WEST SECTIONS OF PUERTO RICO THIS AFTERNOON. PERIODS OF HEAVY RAINFALL AND URBAN AND SMALL STREAM FLOODING WILL OCCUR IN SEVERAL MUNICIPALITIES...WITH THE POTENTIAL FOR LOCALIZED FLASH AND RIVER FLOODING AND MUDSLIDES IN ISOLATED LOCATIONS. THIS TROUGH WILL THEN MOVE AWAY FROM THE LOCAL REGION WEDNESDAY... WITH A SLIGHTLY DRIER AIR MASS EXPECTED TO PREVAIL ACROSS THE LOCAL ISLANDS FOR WEDNESDAY NIGHT AND THURSDAY...BUT STILL PLENTY OF MOISTURE AROUND TO ALLOW FOR DIURNALLY INDUCED SHOWERS AND ISOLATED THUNDERSTORMS EACH AFTERNOON...AGAIN PROBABLY ENHANCED BY THE TUTT. LOOKING AHEAD...A 1010 MB TROPICAL LOW LOCATED NEAR 15.5 NORTH 51 WEST...THE REMNANT OF TROPICAL DEPRESSION TEN...WILL MOVE WEST NORTHWEST DURING THE NEXT FEW DAYS...AND IS FORECAST TO PASS NORTHEAST OF THE LOCAL AREA THURSDAY NIGHT AND EARLY FRIDAY...WITH ASSOCIATED SHOWERS AND THUNDERSTORMS TRAILING THIS SYSTEM TO THE SOUTH...EXPECTED TO MOVE ACROSS THE LOCAL AREA LATER FRIDAY AND FRIDAY NIGHT...POSSIBLY LINGERING INTO SATURDAY. ALSO...PER TPC/NHC ...UPPER LEVEL WINDS ARE FORECAST TO BECOME MORE FAVORABLE FOR DEVELOPMENT DURING THE NEXT 12 TO 36 HOURS AND THIS MAY ALLOW THE REMNANT OF T.D. TEN TO REGENERATE INTO A TROPICAL DEPRESSION. THEREFORE...DUE TO THE USUAL METEOROLOGICAL UNCERTAINTIES WITH THESE TYPE SITUATIONS AND ITS CURRENT LOCATION...LOCAL RESIDENTS AND VISITORS ARE URGED TO MONITOR THIS SYSTEM IN CASE REGENERATION INTO A TROPICAL DEPRESSION DOES OCCUR. && .MARINE...OUTSIDE OF ANY CONVECTION...GENERALLY EXPECT WINDS OF 16 KNOTS OR LESS AND SEAS OF 4 FEET OR LESS ACROSS THE LOCAL WATERS THROUGH AT LEAST THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... SJU 91 79 90 79 / 70 20 50 50 STT 90 80 89 80 / 60 40 40 20 && .SJU WATCHES/WARNINGS/ADVISORIES... .PR...NONE. .VI...NONE. && BCS
Hazardous weather outlook, Aug 16, 5:30 AM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 630 AM AST TUE AUG 16 2005 PRZ001>013-AMZ710>750-171030- 630 AM AST TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .DAY ONE...TODAY AND TONIGHT FOR TODAY...A SLOW MOVING LOW LEVEL TROUGH WILL ENHANCE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER PUERTO RICO...MAINLY DURING THE AFTERNOON HOURS. THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE EACH DAY IN THE INTERIOR OF PUERTO RICO WITH THE RISK OF LOCAL FLOODING IN URBAN AREAS AND SMALL STREAMS. THE NEXT TROPICAL WAVE IS EXPECTED TO ARRIVE ON FRIDAY...BRINGING AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VIZ001-002-AMZ720>730-171030- 630 AM AST TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .DAY ONE...TODAY AND TONIGHT FOR TODAY...A SLOW MOVING LOW LEVEL TROUGH WILL ENHANCE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE LOCAL ISLANDS MAINLY DURING THE AFTERNOON HOURS...WITH THE RISK OF ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE RISK OF ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS. THE NEXT TROPICAL WAVE IS EXPECTED TO ARRIVE ON FRIDAY...BRINGING AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:10 PM CDT | Flash Flood Warning | JSJ | 18 hr | |
| Aug 16, 4:44 PM CDT | Flash Flood Warning | JSJ | 18 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.